Recent studies have suggested that oral estrogen replacement therapy and combined hormone replacement therapy resulted in an increase in C-reactive protein (CRP). CRP is a marker for inflammation in the blood vessels and is the strongest independent predictor of adverse cardiovascular events in otherwise healthy postmenopausal women.
In findings reported in today's issue of the Journal of the American College of Cardiology, researchers at UT Southwestern showed that oral administration of estrogen therapy "caused a robust increase in CRP," while patch-administered doses at nearly twice the strength as those taken orally had no effect on CRP levels.
"Our research shows that oral estrogen preparations resulted in a twofold increase in CRP," said Dr. Wanpen Vongpatanasin, assistant professor of internal medicine and lead author of the study. "We also found that there was no change in CRP levels in the same women taking transdermal estrogen (skin patch). This leads us to believe that the route of administration may be an important consideration in minimizing the adverse effects of estrogen replacement therapy on cardiovascular outcomes."
Vongpatanasin said that when estrogen is given orally, it has to go through the liver, where it is converted to a less active form of estrogen before it reaches the bloodstream. When the hormone is given in the form of a patch, it is directly absorbed into the bloodstream before it goes through the liver.
"In order to have similar blood levels of estrogen as those with transdermal estrogen replacement therapy, a much higher dose of oral estrogen is needed," she said. "This may contribute to the increased risk for adverse cardiovascular events in postmenopausal wom
Contact: Amy Shields
UT Southwestern Medical Center